I have been worried about being on Prilosec for over 10 years with all the bad things I hear about it. I wanted to try weaning off of it but was scared to death because my GERD has been so bad (waking in the middle of the night strangling on burning stomach acids) in spite of taking Prilosec every day, elevating bed, being careful with what I eat and when . . you know the drill! Anyway, I started taking the Prilosec every other day and Zantac on the alternates. Then I decided to try one more thing, I gave up drinking milk. This was a difficult decision because I am a confirmed milk LOVER but my Doctor had just done a bone density test and my calcium was high. So because of that I gave up the milk (always had a large glass with my dinner at around 4:30-5:00 pm). After a month I was able to stop the Prilosec entirely and now I only take a Zantac occasionally when I have eaten something late in the day that I am worried will cause an issue. After having had severe GERD for over 10 years, I cannot believe swearing off milk had this effect (and I've never been lactose intolerant to my knowledge, I have never had the symptoms I've heard come with that). I miss my glass of milk but getting a good nights sleep without waking in terror from the GERD is well worth it! Incidentally I read on a lot of forums about people gaining weight over time with Prilosec and not being able to lose. Well, here is a good side effect from stopping both the meds and the milk. I have lost 12 pounds without even hardly trying. Moral of the story: If you are a milk drinker, you might try what worked for me.
Thanks, I had this a few years ago and figured out it was milk, quit drinking and went away.
However, there was a stomach virus going around that we all caught. Everybody else is fine now but I am back to terrible heartburn with gerd symptoms, burping in a regurgitating fashion. Afraid to eat, if I do eat I am afraid to sleep.
Does anybody know if the stomach virus would bring this condition back? Thanks
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.